Hi, I was recently diagnosed with systemic lupus.....im a 26 year old mother of 4, and a nursing student. I'm also diabetic managed via insulin pump. I have an enlarged liver with elevated liver enzymes, high blood pressure, high cholesterol, stomach ulcers and i'm also spill protein in my urine. My question is does anyone know any treatment possible for my situation. I can't take steriods because of my diabetes, can't take NSAIDs because of ulcers, can't take an immunosuppresant because I work in a hospital. I really don't want to take an antimalarial because of the incresed risk of eye involvement......any suggestions would be appreciated! Thank you.
Bedordbunch, hello & welcome. First, I'm sorry you're dealing with all this!
Have you visited your library to borrow lupus books? Look for a current scientific discussion of Plaquenil & retinal problems. Most of us heard scary things initially, but these eye concerns actually apply to *earlier* generations of antimalarials that preceded Plaquenil. Plaquenil risk is actually extremely low when the dose is weight-appropriate. Better yet, build-up (if any) almost always *reverses itself* if the drug is discontinued. A simple "field vision test" to check for build-up is usually done 2x year. (I've taken Plaquenil for > 10 years with no problems.)
Plaquenil is known to be "steroid-sparing", which is why I hope it's a option for you. But whether it's sufficient for a patient with major organ involvement (like protein in urine), only your specialists can say. (But I do understand your problem with steroids & diabetes.)
Do you know what's causing your elevated liver enzymes? I ask because I know a woman who had fatty liver (the non-alcoholic type), which promoted liver inflammation; also chronic pancreatitis, which promoted diabetes. Is your endocrinologist working with your rheumatologist as a team?
I wish I knew other lupus meds (I'm sorry), but I hope others here chip in soon. And I hope you keep posting. Very best wishes, sincerely, Vee
From what I understand, the eye risks from Plaquenil are very slim. It's usually associated with high, long term doses. I was going to suggest Methotrexate, but with your liver count, that wouldn't be a possibility. Have another think about Plaquenil maybe?